Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 59, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2004, 10:49 AM CDT for Black Hawk County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2004, 10:49 AM CDT (15:49 UTC)
- Expired
- May 8, 2004, 11:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
648 WUUS53 KDMX 081549 SVRDMX IAC013-081630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1049 AM CDT SAT MAY 8 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BLACK HAWK COUNTY IN NORTHEAST IOWA * UNTIL 1130 AM CDT * AT 1045 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF LA PORTE CITY...OR ABOUT 12 MILES SOUTH OF WATERLOO...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR LA PORTE CITY AROUND 1115 AM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4238 9250 4229 9249 4230 9207 4242 9208 $$ COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:30 AM CDT, 7 hours 19 minutes earlier.
Area forecast discussion, May 8, 3:30 AM CDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 AM CDT SUN MAY 8 2004 .DISCUSSION... FORECAST PROBLEM CONTINUES TO BE THUNDERSTORM CHANCES IN THE NEAR TERM. DECAYING MCS OVER FA ATTM. LINGERING EARLY MORNING PCPN SHOULD CONTINUE TO DIMINISH. MCS SHOULD LEAVE A DECENT BOUNDARY SOMEWHERE IN SRN IA TODAY WHILE THE SYNOPTIC BOUNDARY LIFTS WELL TO THE NORTH. S/WV OVER SRN CANADA FCST TO MOVE EAST TDY WITH ENOUGH ENERGY TO PUSH A WEAK CDFNT ACRS NRN PLAINS. ETA/GFS SIMILAR HAVING FRONT APPROACHING NW IA BY MAX HEATING. IMPACT OF MESOSCALE BOUNDARY TODAY OVER FA IN QUESTION. FOR NOW NOT FORECAST ANY DEVELOPMENT ALONG IT AND MINIMIZE ITS IMPACT ON THE WEATHER BY AFTERNOON. THIS WOULD LEAVE THE FA IN SW SFC FLOW IN THE WARM SECTOR. ANOTHER MCS SHOULD DEVELOP TONIGHT AS COLD FRONT MOVES INTO FA AFTER DARK. CHANCE OF HEAVY PCPN SHUD BE NORTH OF AREA THAT RECEIVED VERY HEAVY RAIN TONIGHT. FRONTAL BOUNDARY SHOULD STALL BY THE TIME IT REACHES SRN IA MONDAY AND THEN MOVE NORTH AGAIN MONDAY NIGHT AND TUESDAY IN RESPONSE TO INCREASING SOUTHERLY FLOW AHEAD OF DEEPENING WESTERN US UPPER TROF. WILL KEEP POPS GOING MONDAY FOR TSTMS ALONG AND JUST NORTH OF BOUNDARY. WARMER TEMPS ON TAP FOR TUE/WED PERIOD. GFS BRINGS CDFNT ACROSS FA THURSDAY WHICH IS ABOUT 24 HOURS SLOWER THAN YESTERDAYS RUN. CONFIDENCE IN FROPA TIMING LOW SO MADE NO ADJUSTMENTS TO FORECAST BEYOND TUESDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && JOHNSON
Hazardous weather outlook, May 8, 5:06 AM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 506 AM CDT SAT MAY 8 2004 IAZ004>007-015>017-023>028-033>039-091100- BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WEBSTER-WINNEBAGO-WORTH-WRIGHT- 506 AM CDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...ALONG AND NORTH OF A WATERLOO...TO FORT DODGE TO SAC CITY LINE. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON OR EARLY THIS EVENING ACROSS NORTHERN IOWA. THE STORMS SHOULD CONTINUE THROUGH THE EVENING HOURS. THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM THE STORMS WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY BEFORE 8 PM. THE MOST LIKELY PERIOD OF TIME FOR SEVERE WEATHER IS FROM 5 PM UNTIL MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD. THE CHANCE OF SEVERE WEATHER LOOKS BEST SUNDAY NIGHT AND AGAIN ON WEDNESDAY. DAMAGING WINDS AND LARGE HAIL LOOK LIKE THE PRIMARY THREATS SUNDAY NIGHT. IT IS TOO EARLY TO TELL WHAT SEVERE WEATHER TYPE WOULD BE FAVORED ON WEDNESDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY RE REQUIRED TONIGHT AND SUNDAY NIGHT. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED NEXT WEEK...ESPECIALLY ON WEDNESDAY. IAZ044>050-057>062-070>075-081>086-092>097-091100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD- DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA- MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE- 506 AM CDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT....WITH ISOLATED SEVERE WEATHER POSSIBLE. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THE MOST LIKELY TIME FOR SEVERE WEATHER TO OCCUR IS FROM 10 PM UNTIL 3 AM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD. THE CHANCE OF SEVERE WEATHER LOOKS BEST SUNDAY NIGHT AND MONDAY AND AGAIN ON WEDNESDAY. DAMAGING WINDS AND LARGE HAIL LOOK LIKE THE PRIMARY THREATS SUNDAY NIGHT AND MONDAY. HEAVY RAIN WILL ALSO BE POSSIBLE. IT IS TOO EARLY TO TELL WHAT SEVERE WEATHER TYPE WOULD BE FAVORED ON WEDNESDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY RE REQUIRED TONIGHT AND SUNDAY NIGHT. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED NEXT WEEK...ESPECIALLY ON WEDNESDAY. JOHNSON
In the hours before
Local storm report, May 8, 8:41 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
841 AM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1155 PM HAIL WALLINGFORD 43.32N 94.79W
05/07/2004 1.00 INCH EMMET IA FIRE DEPT/RESCUE
0212 AM HAIL GRAETTINGER 43.24N 94.75W
05/08/2004 0.75 INCH PALO ALTO IA COUNTY OFFICIAL
0610 AM HAIL BELMOND 42.85N 93.61W
05/08/2004 1.00 INCH WRIGHT IA TRAINED SPOTTER
0625 AM HAIL FORT DODGE 42.51N 94.18W
05/08/2004 1.00 INCH WEBSTER IA TRAINED SPOTTER
NEAR THE INTERSECTION OF HWY 169 AND HWY 7.
0724 AM HAIL WEBSTER CITY 42.46N 93.82W
05/08/2004 0.75 INCH HAMILTON IA TRAINED SPOTTER
&&
RPKLocal storm report, May 8, 9:45 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
945 AM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 AM HAIL 1 N TITONKA 43.25N 94.04W
05/08/2004 0.88 INCH KOSSUTH IA EMERGENCY MNGR
&&
RPKLocal storm report, May 8, 9:47 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
947 AM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 AM HAIL 5 N VENTURA 43.20N 93.46W
05/08/2004 0.75 INCH CERRO GORDO IA EMERGENCY MNGR
&&
RPKLocal storm report, May 8, 9:50 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
950 AM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0305 AM HAIL 2 N BRITT 43.13N 93.80W
05/08/2004 1.00 INCH HANCOCK IA TRAINED SPOTTER
0320 AM HAIL FOREST CITY 43.26N 93.64W
05/08/2004 0.75 INCH WINNEBAGO IA EMERGENCY MNGR
&&
RPKLocal storm report, May 8, 9:54 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
954 AM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0724 AM HAIL WEBSTER CITY 42.46N 93.82W
05/08/2004 0.75 INCH HAMILTON IA TRAINED SPOTTER
0625 AM HAIL FORT DODGE 42.51N 94.18W
05/08/2004 1.00 INCH WEBSTER IA TRAINED SPOTTER
NEAR THE INTERSECTION OF HWY 169 AND HWY 7.
0610 AM HAIL BELMOND 42.85N 93.61W
05/08/2004 1.00 INCH WRIGHT IA TRAINED SPOTTER
0335 AM HAIL 5 N VENTURA 43.20N 93.46W
05/08/2004 0.75 INCH CERRO GORDO IA EMERGENCY MNGR
0320 AM HAIL FOREST CITY 43.26N 93.64W
05/08/2004 0.75 INCH WINNEBAGO IA EMERGENCY MNGR
0305 AM HAIL 2 N BRITT 43.13N 93.80W
05/08/2004 1.00 INCH HANCOCK IA TRAINED SPOTTER
0245 AM HAIL 1 N TITONKA 43.25N 94.04W
05/08/2004 0.88 INCH KOSSUTH IA EMERGENCY MNGR
0212 AM HAIL GRAETTINGER 43.24N 94.75W
05/08/2004 0.75 INCH PALO ALTO IA COUNTY OFFICIAL
1155 PM HAIL WALLINGFORD 43.32N 94.79W
05/07/2004 1.00 INCH EMMET IA FIRE DEPT/RESCUE
&&
RPKLocal storm report, May 8, 10:42 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1042 AM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 AM HAIL 10 S MASON CITY 43.01N 93.20W
05/08/2004 0.88 INCH CERRO GORDO IA TRAINED SPOTTER
&&
RPKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 2:07 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 38 min |
| May 8, 2:25 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 35 min |
| May 8, 2:40 AM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 50 min |
| May 8, 3:03 AM CDT | Severe Thunderstorm Warning | DMX | Hancock | 42 min |
| May 8, 3:15 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 45 min |
| May 8, 4:48 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 27 min |
| May 8, 6:32 AM CDT | Severe Thunderstorm Warning | DMX | Webster | 28 min |
| May 8, 11:05 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 25 min |
| May 8, 3:52 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 23 min |
| May 8, 4:54 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 36 min |
| May 8, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 32 min |
| May 8, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 30 min |
| May 8, 5:13 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 47 min |
| May 8, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 29 min |
| May 8, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 35 min |
| May 8, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 30 min |
| May 8, 5:31 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 59 min |
| May 8, 6:03 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 42 min |
| May 8, 6:05 PM CDT | Severe Thunderstorm Warning | DMX | Greene, Guthrie | 25 min |
| May 8, 6:19 PM CDT | Tornado Warning | DMX | Dallas, Guthrie | 26 min |
| May 8, 6:21 PM CDT | Tornado Warning | DMX | Dallas, Guthrie | 24 min |
| May 8, 6:46 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 29 min |
| May 8, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 40 min |
| May 8, 6:57 PM CDT | Tornado Warning | DMX | Dallas, Guthrie | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.